Polynomial Algorithms for Perfect Graphs

M. Grötschel, L. Lovász, A. Schrijver

Research output: Contribution to journalArticle

49 Citations (Scopus)

Abstract

We show that the weighted versions of the stable set problem, the clique problem, the coloring problem and the clique covering problem are solvable in polynomial time for perfect graphs. Our algorithms are based on the ellipsoid method and a polynomial time separation algorithm for a certain class of positive semidefinite matrices related to Lovász's bound θ(G) on the Shannon capacity of a graph. We show that θG) can be computed in polynomial time for all graphs G and also give a new characterization of perfect graphs in terms of this number θ(G). In addition we prove that the problem of verifying that a graph is imperfect is in NP. Moreover, we show that the computation of the stability number and the fractional stability number of a graph are unrelated with respect to hardness (if P ≠NP).

Original languageEnglish
Pages (from-to)325-356
Number of pages32
JournalNorth-Holland Mathematics Studies
Volume88
Issue numberC
DOIs
Publication statusPublished - 1984

Fingerprint

Perfect Graphs
Polynomial Algorithm
Stability number
Polynomial time
Graph in graph theory
Clique
Ellipsoid Method
Positive Semidefinite Matrix
Covering Problem
Stable Set
Imperfect
Hardness
Colouring
Fractional

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Polynomial Algorithms for Perfect Graphs. / Grötschel, M.; Lovász, L.; Schrijver, A.

In: North-Holland Mathematics Studies, Vol. 88, No. C, 1984, p. 325-356.

Research output: Contribution to journalArticle

Grötschel, M. ; Lovász, L. ; Schrijver, A. / Polynomial Algorithms for Perfect Graphs. In: North-Holland Mathematics Studies. 1984 ; Vol. 88, No. C. pp. 325-356.
@article{392b06435d804de4b7db8f8efca78027,
title = "Polynomial Algorithms for Perfect Graphs",
abstract = "We show that the weighted versions of the stable set problem, the clique problem, the coloring problem and the clique covering problem are solvable in polynomial time for perfect graphs. Our algorithms are based on the ellipsoid method and a polynomial time separation algorithm for a certain class of positive semidefinite matrices related to Lov{\'a}sz's bound θ(G) on the Shannon capacity of a graph. We show that θG) can be computed in polynomial time for all graphs G and also give a new characterization of perfect graphs in terms of this number θ(G). In addition we prove that the problem of verifying that a graph is imperfect is in NP. Moreover, we show that the computation of the stability number and the fractional stability number of a graph are unrelated with respect to hardness (if P ≠NP).",
author = "M. Gr{\"o}tschel and L. Lov{\'a}sz and A. Schrijver",
year = "1984",
doi = "10.1016/S0304-0208(08)72943-8",
language = "English",
volume = "88",
pages = "325--356",
journal = "North-Holland Mathematics Studies",
issn = "0304-0208",
publisher = "Elsevier",
number = "C",

}

TY - JOUR

T1 - Polynomial Algorithms for Perfect Graphs

AU - Grötschel, M.

AU - Lovász, L.

AU - Schrijver, A.

PY - 1984

Y1 - 1984

N2 - We show that the weighted versions of the stable set problem, the clique problem, the coloring problem and the clique covering problem are solvable in polynomial time for perfect graphs. Our algorithms are based on the ellipsoid method and a polynomial time separation algorithm for a certain class of positive semidefinite matrices related to Lovász's bound θ(G) on the Shannon capacity of a graph. We show that θG) can be computed in polynomial time for all graphs G and also give a new characterization of perfect graphs in terms of this number θ(G). In addition we prove that the problem of verifying that a graph is imperfect is in NP. Moreover, we show that the computation of the stability number and the fractional stability number of a graph are unrelated with respect to hardness (if P ≠NP).

AB - We show that the weighted versions of the stable set problem, the clique problem, the coloring problem and the clique covering problem are solvable in polynomial time for perfect graphs. Our algorithms are based on the ellipsoid method and a polynomial time separation algorithm for a certain class of positive semidefinite matrices related to Lovász's bound θ(G) on the Shannon capacity of a graph. We show that θG) can be computed in polynomial time for all graphs G and also give a new characterization of perfect graphs in terms of this number θ(G). In addition we prove that the problem of verifying that a graph is imperfect is in NP. Moreover, we show that the computation of the stability number and the fractional stability number of a graph are unrelated with respect to hardness (if P ≠NP).

UR - http://www.scopus.com/inward/record.url?scp=77957295905&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77957295905&partnerID=8YFLogxK

U2 - 10.1016/S0304-0208(08)72943-8

DO - 10.1016/S0304-0208(08)72943-8

M3 - Article

AN - SCOPUS:77957295905

VL - 88

SP - 325

EP - 356

JO - North-Holland Mathematics Studies

JF - North-Holland Mathematics Studies

SN - 0304-0208

IS - C

ER -